Narcotic Withdrawal Overview
What is narcotic withdrawal?
A person with narcotic withdrawal has suddenly stopped narcotics after taking them regularly for a prolonged time. Narcotics represent a broad range of drugs that are derived from opium. This group includes prescription pain pills, such as oxycodone, hydrocodone, hydromorphone, heroin, morphine, propoxyphene, and codeine. A person can become physically and psychologically addicted to narcotic medications, and they go through withdrawal when the drug is stopped.
What are the symptoms of narcotic withdrawal?
Symptoms of narcotic withdrawal include abdominal pain, diarrhea, anxiety, excessive yawning, irritability, muscle cramps, rapid pulse, runny nose, excessive sweating, tremor, and vomiting.
How does the doctor treat narcotic withdrawal?
Treatment for narcotic withdrawal includes counseling, medications, and treatment in a detoxification program.
Continue to Narcotic Withdrawal Incidence
- Scott CS, Decker JL, Edwards ML, Freid EB. Withdrawal after narcotic therapy: a survey of neonatal and pediatric clinicians. Pharmacotherapy. 1998 Nov-Dec;18(6):1308-12. 
- Upthegrove RA, Naik PC. Pharmacological management of opiate withdrawal. Hosp Med. 2001 May;62(5):277, 280-1. 
- Wesson DR, Ling W. The Clinical Opiate Withdrawal Scale (COWS). J Psychoactive Drugs. 2003 Apr-Jun;35(2):253-9.